Vigabatrin is an effective and well-tolerated antiepileptic drug (AED) for the treatment of refractory complex partial seizures (rCPS) and infantile spasms (IS), but its benefits must be evaluated in conjunction with its risk of retinopathy with the development of peripheral visual field defects (pVFDs). Vigabatrin should be considered for rCPS if a patient has failed appropriate trials of other AEDs or is not a suitable candidate for other AEDs, is not an optimal surgical candidate, and continues to experience debilitating effects from seizures. Vigabatrin is indicated as monotherapy for pediatric patients with IS. Its efficacy in achieving improved seizure control should be apparent within 12 weeks in patients with rCPS and within 2-4 weeks after attaining appropriate dosage for patients with IS. Because 12 weeks is well less than the known time of onset of visual defects, the risk of developing pVFDs may be minimized by discontinuing vigabatrin early during the course of therapy for patients with inadequate response. Appropriate vision screening is recommended at baseline, every 3 months during continued vigabatrin treatment, and at 3-6 months after discontinuation (if therapy has spanned more than a few months). If a pVFD is detected at any point and the decision is made to discontinue therapy, the pVFD is not likely to progress after discontinuation of vigabatrin. Although some patients will be at risk of retinopathy, vigabatrin is an appropriate treatment option for patients who achieve substantial clinical benefit, especially given the severe consequences of rCPS and uncontrolled IS. While retinopathy with the development of pVFDs is a serious adverse event, it is not life-threatening and its risk can be effectively managed.